Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 204, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2005, 2:00 AM CDT for Brookings County, South Dakota. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2005, 2:00 AM CDT (07:00 UTC)
- Expired
- Jun 24, 2005, 2:30 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Brookings County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 2:15 AM CDT | HAIL 0.75 | 2 E Sinai, SD | DIME SIZED HAIL CAME WITH 40 MPH WINDS AND 0.70 INCH RAIN. |
| Jun 24, 2:15 AM CDT | HAIL 0.75 | 4 Ese Sinai, SD | DIME SIZED HAIL CAME WITH 40 MPH WINDS AND 0.70 INCH RAIN. |
| Jun 24, 2:33 AM CDT | TSTM WND GST 60 | Bushnell, SD | NUMEROUS 2 TO 3 INCH BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 2200 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 240700 SVRFSD SDC011-240730- /O.NEW.KFSD.SV.W.0204.050624T0700Z-050624T0730Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 200 AM CDT FRI JUN 24 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 230 AM CDT * AT 200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF VOLGA...OR ABOUT 8 MILES SOUTHWEST OF BROOKINGS...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BROOKINGS AROUND 205 AM CDT AURORA AROUND 215 AM CDT ELKTON AROUND 230 AM CDT THE FOCUS OF THE WIND WILL LIKELY BE IN THE SOUTHERN HALF OF THE COUNTY. THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4440 9707 4419 9701 4421 9647 4444 9646 $$ MJF
1 follow-up statement
000 WWUS53 KFSD 240715 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 214 AM CDT FRI JUN 24 2005 SDC011-240730- /O.CON.KFSD.SV.W.0204.000000T0000Z-050624T0730Z/ BROOKINGS SD- 214 AM CDT FRI JUN 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 AM CDT FOR BROOKINGS COUNTY... AT 214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF BROOKINGS...OR NEAR BROOKINGS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AURORA...BUSHNELL AROUND 220 AM CDT WHITE AROUND 225 AM CDT ELKTON AROUND 230 AM CDT THIS STORM SHOWS STRONG WIND ON THE DOPPLER RADAR. SOME OF THE STRONGEST WINDS VERY RECENTLY WERE 5 MILES SOUTH OF VOLGA. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4440 9707 4419 9701 4421 9647 4444 9646 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 8:15 PM CDT, 5 hours 45 minutes earlier.
Area forecast discussion, Jun 23, 8:15 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 815 PM CDT THU JUN 23 2005 .DISCUSSION... KFSD 88D CURRENTLY HAVING SOME DEGRADED SIGNALS AND ELECTRONICS PEOPLE WORKING THE PROBLEM AS WE SPEAK. WX WISE...LEADING EDGE OF SFC CDFNT HAS JUST ENTERED THE FAR WRN PTN OF THE FSD FA. NEW AREA RAOBS SHOW ALL H7 READINGS AT +12C...AND EVEN MORE SCARY IS TEMPS AT H5 FM -7 TO -8C. SO ITS HOT ALOFT...AND NO WONDER TS HAS NOT FIRED UP...AT LEAST YET...ALONG THE FRONTAL BOUNDARY IN OUR WEST. CLOSEST CELL WE HAVE IS IN SERN MELLETTE COUNTY...ALMOST TO NW TRIPP. THIS KIND OF ISOLD ACTIVITY WL BE POSSIBLE IN OUR WRN CWFA THRU THE MIDDLE OF THE NIGHT IF OR WHEN ONE OR TWO BREAK THE CAP. RAOBS ARE UNSTABLE OF COURSE...BUT MOST ARE HIDEOUSLY DRY...MINUS THE KLBF SNDG WHICH ISNT TOO UNMOIST IN THE MID LVLS. MAIN SVR THREAT WOULD BE STRONG WINDS AS THE KABR SNDG IS ALSO SOMEWHAT UNIDIRECTIONAL IN THE MID LVLS. LARGE HAIL WL BE MARGINAL DUE TO VERY HIGH FREEZING LVLS. DECENT DEEP LYR SHEAR IS ALSO LACKING ON THE KOAX/KLBF SNDGS...BUT BETTER ON THE KABR SNDG AT ABOUT 25 KTS. HAVE UPDATED THE TEMP/DEW PT AND MIN TEMP GRIDS JUST A TAD. THE SKY COVER AND WX GRIDS DO NOT LOOK TOO BAD ATTM. BETTER CHCS FOR RAIN WL BE POST FRONTAL AS THE MID LVL TEMPS COOL OFF...WHICH WL NOT BE UNTIL LATE TONIGHT AND FRIDAY...AND MAINLY IN THE SRN HALF OF THE FSD FA CLOSER TO THE H85 BOUNDARY. && .PREV DISCUSSION... CONCERNS FOR THIS PACKAGE ARE MULTIPLE CHANCES FOR THUNDERSTORMS AND WITH EACH ONE WHETHER OR NOT THE CAP WILL SUPPRESS ACTIVITY. FOR THIS AFTERNOON AND EVENING...STOUT MID LEVEL TEMPERATURES SEEN ON MORNING RAOBS AS WELL AS A VERY DRY ATMOSPHERE. 1925Z ACARS SOUNDING FROM ABR SHOWS CAP AROUND 800MB...WITH PLENTY MORE WARMING NEEDED TO BREAK THROUGH. WATER VAPOR INDICATES SOME MID AND UPPER LEVEL MOISTURE ADVECTION...BUT THIS GENERALLY HEADING INTO NORTH DAKOTA. VAPOR LOOP DOES INDICATE A LITTLE WEAK MOISTURE ADVECTION/POTENTIAL LIFT STREAMING NORTH FROM CENTRAL NEBRASKA...WHICH COULD AID IN SOME ISOLATED DEVELOPMENT LATE AFT/EARLY EVE. HOWEVER...LATEST MODELS FINALLY NOT JUST BREAKING DOWN THE CAP THIS AFTERNOON IN THE JAMES VALLEY AHEAD OF THE COLD FRONT...CLOSE TO DEVELOPING PRE-FRONTAL TROUGH IN JAMES VALLEY...AND WILL LIKELY NEED TO WAIT FOR COLD FRONT/COLD ADVECTION ALOFT TO MOVE IN. CONVECTION FIRING IN ND WHERE UPPER LEVEL FORCING MUCH MORE PRONOUNCED...AND SOME OF THIS UPPER LEVEL FORCING DOES SLIP INTO CENTRAL SD THIS EVENING. SO...THINKING THAT BEST CHANCE FOR CONVECTION WILL BE IN THE JAMES VALLEY AND POINTS WEST...AND SHOULD REMAIN FAIRLY ISOLATED TO SCATTERED. ENOUGH INSTABILITY TO SUPPORT SEVERE...WITH MAIN THREAT STRONG WINDS. WILL KEEP LOWS MILD AGAIN...ALTHOUGH SLIGHTLY COOLER THAN THIS MORNING. FOR FRIDAY...BOUNDARY SLIPS INTO CWA AND MAY STALL ACROSS SOUTHERN CWA. IF BOUNDARY CAN STALL THERE...AND AIR ALONG AND NORTH OF BOUNDARY IS NOT TOO STABLE...SHEAR WILL ACTUALLY BE A LITTLE BETTER SO SEVERE THREAT WILL AGAIN BE THERE. OTHERWISE...BOUNDARY SHOULD SHIFT SOUTH OF THE CWA FRIDAY EVENING...THEN BEGIN TO RETURN ON SATURDAY. LATE SATURDAY AFTERNOON INTO SATURDAY EVENING LOOKS TO BE THE NEXT BEST SHOT FOR THUNDERSTORMS AS JUICY AIR RETURNS. WILL GO HIGHEST POPS NORTH OF I90. IN THE LATTER PERIODS...LOOKS HOT ON MONDAY AND TUESDAY...THEN UPPER LEVEL ENERGY GETS A LITTLE FARTHER SOUTH AND COULD SEE SOME CONVECTION FROM TUESDAY NIGHT THROUGH THURSDAY. UPPER LEVEL ENERGY NOT VERY STRONG...SO ANY MOVEMENT OF THE BOUNDARY AT THE SFC WILL BE DICTATED BY CONVECTION. SO...FOR WEDNESDAY...LEFT BOUNDARY A LITTLE FARTHER NORTH THAN LATEST GFS/DGEX...AND WENT ABOVE GUIDANCE FROM MONDAY THROUGH WEDNESDAY...THEN STAYED A LITTLE CLOSER ON THURSDAY AS CONFIDENCE DECREASES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF/08
Hazardous weather outlook, Jun 23, 11:32 AM CDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1132 AM CDT THU JUN 23 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1132 AM CDT THU JUN 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND BEHIND A COLD FRONT WEST OF THE JAMES RIVER EARLY THIS EVENING AND THEN SPREAD EAST OVERNIGHT. SOME OF THE STORMS COULD BE SEVERE MAINLY ALONG AND NORTH OF INTERSTATE 90 DURING THE EVENING HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS. NICKEL SIZE HAIL WILL ALSO BE POSSIBLE WITH THIS ACTIVITY DURING THE EARLY EVENING WEST OF THE JAMES RIVER. EXCESSIVE TEMPERATURES... HIGH TEMPERATURES IN THE MID TO UPPER 90S ALONG WITH DEWPOINTS NEAR 70 WILL CREATE HEAT INDICES NEAR 105 ALONG AND WEST OF THE JAMES RIVER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS LINGERING OVER THE AREA FRIDAY MORNING AND CONTINUING SOUTH OF INTERSTATE 90 FRIDAY AFTERNOON. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON SATURDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED FRIDAY OR SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM WEST OF THE JAMES RIVER. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM EAST OF THE JAMES RIVER. && JM FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 24, 1:42 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
142 AM CDT FRI JUN 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 AM HAIL 1 W MADISON 44.01N 97.13W
06/24/2005 0.75 INCH LAKE SD EMERGENCY MNGR
ALSO...60 MPH WIND GUSTS SOUTHWEST OF ROMONA.
&&
GHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 12:13 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 41 min |
| Jun 24, 12:31 AM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 31 min |
| Jun 24, 1:00 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 47 min |
| Jun 24, 1:06 AM CDT | Severe Thunderstorm Warning | FSD | Douglas | 39 min |
| Jun 24, 1:44 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 46 min |
| Jun 24, 1:56 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 34 min |
| Jun 24, 2:30 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 34 min |
| Jun 24, 2:32 AM CDT | Severe Thunderstorm Warning | FSD | Moody | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.